MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0330
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been received to date, and it is unknown if it will be returned to olympus.The investigation is ongoing; therefore, the root cause of the reported event cannot be determined at this time, however, if additional information becomes available, this report will be supplemented accordingly.
 
Event or Problem Description
A user facility reported to olympus that during an unknown therapeutic sphincterotomy, the doctor noticed the papillotome was struggling to cut until it was no longer cutting.The device blade was found to be broken.The procedure was completed with the same device.There was no harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device was not returned.Based on the results of the investigation, possible causes may include: high frequency current was applied between the cutting wire and the tissue at the point of the contact.As a result, the current density at the contact area increased, and the cutting wire became instantly hot.High frequency current was applied when the cutting wire and the tissue were being close to each other.As a result, an electrical discharge occurred, and the cutting wire became instantly hot.High frequency current was applied when the distal end of the device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.The cutting wire and the tissue were being close to each other.As a result, an electrical discharge between the cutting wire and the distal end of the endoscope occurred, and the cutting wire became instantly hot.Avoiding the situations described above will prevent the cutting wire from breaking.A definitive root cause cannot be identified.This issue is covered in the instructions for use: do not use excessive force to bend the distal end of the sphincterotome.This could damage the cutting wire.Do not stretch the cutting wire too tightly.This could damage the sphincterotome.Since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.Insufficient output or unintended tissue injury may occur in case the cutting wire contacts the forceps elevator.Aspirate fluids such as mucus and contrast medium that adhere to the cutting wire, tube, and body cavity tissues.Patient injury such as perforations, bleeding, mucous membrane damage, and thermal injury of tissue could result if output is activated with these fluids adhering.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforations, bleeding, or mucous membrane damage.When applying the current, do not use an excessive/insufficient amount of conduction.Doing so could cause patient injury such as perforations and/or bleeding.When necessary, provide treatments to prevent perforations or bleeding from occurring.Ensure that postoperative follow-ups are performed, and confirm that no abnormalities are found in the patient.When activating output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire.Do not use this sphincterotome and a cord with an output higher than the rated high-frequency voltage given in the tables in section 9.2, ¿specifications¿.This could cause thermal injury to the patient, operator, or assistant and could also damage the endoscope, instrument, and/or a cord.Olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13003983
Report Number8010047-2021-16104
Device Sequence Number17364307
Product Code KNS
UDI-Device Identifier04953170380563
UDI-Public04953170380563
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0330
Device Lot Number12V
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2021
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown